T-Space at The University of Toronto Libraries >
School of Graduate Studies - Theses >
Please use this identifier to cite or link to this item:
|Title: ||Investigation of the Mechanisms of Drug-induced Agranulocytosis|
|Authors: ||Ip, Julia Ring Tin|
|Advisor: ||Uetrecht, Jack|
|Department: ||Pharmaceutical Sciences|
|Keywords: ||idiosyncratic drug reactions|
|Issue Date: ||18-Feb-2010|
|Abstract: ||Idiosyncratic drug reactions (IDRs) are unpredictable adverse drug reactions. Their exact mechanisms are unknown but most appear to be immune-mediated. Mechanistic studies require valid animal models, but there are very few available and none for the study of drug-induced agranulocytosis. Thus, the first part of my thesis has focused on the development of an animal model of agranulocytosis. We pursued many attempts to develop one in rabbits, guinea pigs, and rats by treatment with aminopyrine, amodiaquine, and clozapine and manipulating the factors hypothesized to be involved in the mechanism of IDRs such as reactive metabolite formation/detoxication and immune stimulation. Clozapine-induced agranulocytosis is not associated with immune memory, which suggests that it may not be immune-mediated. Therefore, other factors, specifically selenium and vitamin C deficiencies, were assessed as possible risk factors for clozapine-induced agranulocytosis. Despite many attempts, we were not able to develop an animal model of idiosyncratic drug-induced agranulocytosis.
The second part of this thesis was focused on investigating the effects of clozapine on neutrophils. It is known that the reactive metabolite of clozapine increases neutrophil apoptosis in vitro; however, it was not clear that the conditions of these experiments reflect in vivo conditions. Therefore, the effect of clozapine on neutrophil kinetics in vivo was examined. We found that clozapine treatment decreased the half-life of circulating neutrophils and increased the rate of release of neutrophils in rabbits. Thus, even though these animals did not develop agranulocytosis clozapine did appear to cause neutrophil damage that was compensated for by an increased production of neutrophils. Failure of the bone marrow to keep up with the increased rate of neutrophil destruction in certain individuals could result in agranulocytosis. Alternatively, damage to neutrophils could lead to an immune response in some patients that results in agranulocytosis.
The failure to develop an animal model of drug-induced agranulocytosis despite many attempts using interventions based on the current mechanistic hypotheses suggests that these hypotheses are wrong. However, it is also possible that we are just unable to overcome the default response of immune tolerance; future studies will examine this possibility and the mechanism of clozapine-induced neutrophil damage.|
|Appears in Collections:||Doctoral|
Leslie L. Dan Faculty of Pharmacy - Doctoral theses
This item is licensed under a Creative Commons License
Items in T-Space are protected by copyright, with all rights reserved, unless otherwise indicated.